Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
133 Doctors are Online

No energy, not depressed. B12 or nutritional supplement helpful?

User rating for this question
Very Good
Answered by

Oncologist
Practicing since : 2002
Answered : 2489 Questions
Question
I AM A 70 YEAR OLD FEMALE IN VERY GOOD HEALTH.I STILL WORK A FULL TIME JOB THAT I LOOK FORWARD TO DOING EACH DAY AND FEEL BLESSED TO HAVE IT. I HAVE BEEN OFF FOR 2 MONTHS VACATION AND I FIND THAT I HAVE ABSOLUTELY NO ENERGY OR DESIRE TO DO MY DAILY ROUTINE.I AM NOT DEPRESSED I FEEL I JUST HAVE NO ENERGY OR GET UP AND GO. WOULD B12 0R SOME SUCH NUTRITIONAL SUPPLEMENT HELP ME.
Posted Fri, 4 May 2012 in Vitamins
 
 
Answered by Dr. Robert Galamaga 3 hours later
Hello and thanks for the query.

The symptoms you describe may be multifactorial. That is to say there are likely a number of issues which are affecting your overall health. The first two things which come to mind are anemia (low blood count) and possible thyroid dysfunction. anemia can be caused by a number of things including iron or B12 deficiency or some type of problem in the GI tract such as an ulcer or bleeding in the colon. With the thyroid - sometimes it can develop a dysfunction which leads to lower than normal circulating thyroid hormone. This can contribute to progressive weakness and fatigue.

Simple blood tests will be able to rule out anemia or vitamin deficiency or thyroid dysfunction. In the meantime a good multivitamin which contains some iron and B12 would be fine to take. B12 by itself does not provide any boost in energy unless someone has a true deficiency.

Of course we cannot deny psychological factors such as anxiety, depression or lack of sleep. If you have thought abut things and think these are not playing a role then I would pay more attention to the previous paragraph regarding possible causes.

I thank you again for submitting your query and hope my answer has served to be both helpful and informative. should you have additional concerns I would be happy to address them.

Regards,

Dr. Galamaga
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor